EconPapers    
Economics at your fingertips  
 

Religiosity, borrower gender and loan losses in microfinance institutions: a global evidence

Ernest Gyapong (), Daniel Gyimah () and Ammad Ahmed ()
Additional contact information
Ernest Gyapong: Zayed University
Daniel Gyimah: University of Aberdeen
Ammad Ahmed: Zayed University

Review of Quantitative Finance and Accounting, 2021, vol. 57, issue 2, No 9, 657-692

Abstract: Abstract We examine the impact of religious beliefs on loan repayments in 770 microfinance institutions (MFIs) across 65 countries over the period 2006–2018. We find robust evidence of a negative relationship between religiosity and loan losses in MFIs. We also find that the relationship between religiosity and loan losses is stronger for MFIs in Protestant-dominated countries than in Catholic-dominated countries. Moreover, religiosity improves the operational self-sufficiency of MFIs through a reduction in loan losses. We find that religiosity does not improve the loan repayment behaviour of women borrowers, but it reduces the loan size per borrower. Overall, our evidence suggests that although religiosity reduces loan losses through religiosity-induced lender-risk aversion, it does not improve the loan repayment behaviour of borrowers. We also use several approaches to evaluate our results to the effects of endogeneity.

Keywords: Microfinance institutions; Religiosity; Loan losses; Operational self-sufficiency; Cross-country panel data (search for similar items in EconPapers)
JEL-codes: G02 G21 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11156-021-00958-5 Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:rqfnac:v:57:y:2021:i:2:d:10.1007_s11156-021-00958-5

Ordering information: This journal article can be ordered from
http://www.springer.com/finance/journal/11156/PS2

DOI: 10.1007/s11156-021-00958-5

Access Statistics for this article

Review of Quantitative Finance and Accounting is currently edited by Cheng-Few Lee

More articles in Review of Quantitative Finance and Accounting from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2023-01-07
Handle: RePEc:kap:rqfnac:v:57:y:2021:i:2:d:10.1007_s11156-021-00958-5